HIV and Hip Damage: An Unlikely Link
WebMD News Archive
Sept. 13, 2000 (Cleveland) -- Even the experts were surprised by the conclusions made by National Institutes of Health (NIH) researchers in a new study -- that patients with HIV infection may be at an increased risk for damage to their hip. The research was presented at the Infectious Diseases Society of America's annual meeting here last week.
The condition, called osteonecrosis of the hip, means that a part of the bone has actually died. This "bone death" actually doesn't cause pain, but the resulting damage to the surrounding bone is what eventually will cause pain and disability, says lead researcher Joseph A. Kovacs, MD. Kovacs is senior researcher in the critical care medicine department at the Clinical Center of the NIH in Bethesda, Md.
Kovacs and his colleagues found that more than 4% of patients infected with HIV had osteonecrosis, compared to none of the patients without HIV that they included in the study as a comparison. They also found that patients with osteonecrosis were more likely to have used steroids, drugs that lowered cholesterol, and testosterone. Patients who had osteonecrosis also were more likely to have been bodybuilders.
Disturbingly, Kovacs says, patients with osteonecrosis had no pain or other symptoms, and results from X-rays didn't show any problems.
"In [osteonecrosis], you usually have a single lesion that causes damage. Then it's just the ongoing trauma of daily life that causes the damage and the symptoms," Kovacs says. "This can lead to damage of the hip, collapse of the hip, and therefore, pain and disability."
This finding of an association between HIV infection and osteonecrosis is so new that most of the experts WebMD spoke with had not yet heard of it. Gerald L. Mandell, MD, who is chief of the division of infectious diseases at the University of Virginia Medical Center, says, "This is an unexpected complication, but if these researchers are right, it presents another secondary infection [doctors] should be vigilant for in their patients with HIV disease."
Mandell, who also is a member of WebMD's editorial advisory board, adds that he'd be interested in finding out what's at the root of this problem. Kovacs agrees and says, "We're not sure what is causing it. It may be multiple factors, including some of the drugs used in these patients," he tells WebMD.
But Kovacs does say that despite not knowing what causes it, people with HIV and their doctors should be alert for any problems that may indicate osteonecrosis in the hips.
"Symptoms like persistent pain or like a pulled muscle in the groin or the hip that don't resolve after a couple of weeks should prompt patients infected with HIV to discuss the possibility of [osteonecrosis] with their physician and have them evaluate that," Kovacs says.